Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 35, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Oct 23, 2020, 2:29 AM MDT for 9 counties in Idaho. It took effect at Oct 24, 2020, 1:51 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2020, 2:29 AM MDT (08:29 UTC)
- In effect from
- Oct 24, 2020, 1:51 PM MDT
- Expired
- Oct 24, 2020, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Caribou County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 43 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3016 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WWUS75 KPIH 230829 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 229 AM MDT Fri Oct 23 2020 IDZ055-057-058-232100- /O.NEW.KPIH.WI.Y.0035.201024T2000Z-201025T0200Z/ Eastern Magic Valley-Raft River Region-Marsh and Arbon Highlands- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 229 AM MDT Fri Oct 23 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM MDT SATURDAY... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portion of the Eastern Magic Valley and South-central Highlands. * WHEN...From 2 PM to 8 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may create reduced visibility and locally difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ054-232100- /O.NEW.KPIH.LW.Y.0029.201024T1500Z-201025T0200Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 229 AM MDT Fri Oct 23 2020 ...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected during the day then becoming northeast 10 to 20 mph by late afternoon and continuing into the evening hours. * WHERE...American Falls Reservoir. * WHEN...From 9 AM to 8 PM MDT Saturday. * IMPACTS...Strong winds may create rough chop and hazardous boating conditions across area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn or swamp small water craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
4 follow-up statements
734 WWUS75 KPIH 231936 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 136 PM MDT Fri Oct 23 2020 IDZ054-241200- /O.CAN.KPIH.LW.Y.0029.201024T1500Z-201025T0200Z/ /O.EXB.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 136 PM MDT Fri Oct 23 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY... ...LAKE WIND ADVISORY IS CANCELLED... * WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Pocatello, Blackfoot, American Falls. * WHEN...From 2 PM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. Strong winds may create rough chop and hazardous boating conditions across area lakes. * ADDITIONAL DETAILS...Strong winds may create rough chop and hazardous boating conditions across area lakes throughout the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ051-241200- /O.EXB.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/ Shoshone/Lava Beds- Including the cities of Shoshone, Richfield, and Carey 136 PM MDT Fri Oct 23 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Shoshone, Richfield and Carey. * WHEN...From 2 PM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ055-057-058-241200- /O.EXT.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/ Eastern Magic Valley-Raft River Region-Marsh and Arbon Highlands- Including the cities of Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 136 PM MDT Fri Oct 23 2020 ...WIND ADVISORY NOW IN EFFECT FROM 2 PM TO 9 PM MDT SATURDAY... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portion of the Eastern Magic Valley and South-central Highlands. * WHEN...From 2 PM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
585 WWUS75 KPIH 240924 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 324 AM MDT Sat Oct 24 2020 IDZ051-054-055-057-058-242100- /O.CON.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Raft River Region-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 324 AM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portion of the Eastern Magic Valley and South-central Highlands. * WHEN...From 2 PM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
466 WWUS75 KPIH 241504 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 904 AM MDT Sat Oct 24 2020 IDZ053-242100- /O.NEW.KPIH.DU.Y.0003.201024T1504Z-201024T2100Z/ Upper Snake River Plain- Including the cities of Idaho Falls, Rexburg, and St. Anthony 904 AM MDT Sat Oct 24 2020 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Visibility between one quarter mile and one mile in blowing dust. * WHERE...Along Interstate 15 north of Idaho Falls. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Hazardous driving conditions due to reduced visibility. * ADDITIONAL DETAILS...Temporary closure of Interstate 15 possible until winds shift to the north late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not drive into an area of blowing dust. Remember, Pull Aside, Stay Alive. && $$ IDZ051-054-055-057-058-242315- /O.CON.KPIH.WI.Y.0035.201024T2000Z-201025T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Raft River Region-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 904 AM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portion of the Eastern Magic Valley and South-central Highlands. * WHEN...From 2 PM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
057 WWUS75 KPIH 241951 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 151 PM MDT Sat Oct 24 2020 IDZ053-242100- /O.CAN.KPIH.DU.Y.0003.000000T0000Z-201024T2100Z/ Upper Snake River Plain- Including the cities of Idaho Falls, Rexburg, and St. Anthony 151 PM MDT Sat Oct 24 2020 ...BLOWING DUST ADVISORY IS CANCELLED... Winds have switched to the north and the threat for blowing dust has ended. $$ IDZ051-054-055-057-058-250300- /O.EXT.KPIH.WI.Y.0035.201024T1951Z-201025T0300Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Raft River Region-Marsh and Arbon Highlands- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, and Lava Hot Springs 151 PM MDT Sat Oct 24 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Pocatello, Shoshone, Richfield, American Falls, Blackfoot, Fort Hall, Malta, Inkom, McCammon. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects and create difficult driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:23 AM MDT, 6 minutes earlier.
Area forecast discussion, Oct 23, 2:23 AM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 223 AM MDT Fri Oct 23 2020 .SHORT TERM...Today through Sunday night. A mostly dry WNW flow aloft will continue across SE Idaho today as the next upstream storm system shears SSE along the Canadian coast. The leading edge of precipitation will spread into the CNTRL mountains this evening and across the remainder of SE Idaho late tonight and Saturday as the storm system advances into Montana. Temps may be warm enough to support rain from Pocatello to Burley with a rain-snow mix possible in the upper valley. Storm total accumulations across the CNTRL mountains are expected to reach 2 to 5 inches while 4 to 10 inches pile up from Island Park south to around Georgetown. A Winter Weather Advisory has been issued for the eastern mountains as a result. In addition to the snow, west winds are expected to ramp up across a portion of the Eastern Magic Valley, South-central Highlands, and Lower Snake River Plain as a result of the passing storm system and thus a Wind Advisory/Lake Wind Advisory has been issued for that region Saturday afternoon and evening. The storm system shifts east through Montana Saturday night with snowfall tapering off from west to east across the region as a dry and very cold NNE flow sets up across the area. Record or near record temperatures are possible across many areas Sunday morning and continuing into early next week (more on that in the Long Term section below). Huston .LONG TERM...Monday through next Friday. Our forecast for next week is fairly simple and low-impact: dry with gradually moderating temps. Overall forecast confidence is high. We open Mon AM with mostly clear skies (nothing to blanket/insulate the sfc) and light winds (nothing to mix down slightly warmer air above the nocturnal temp inversion), a great setup for efficient radiational cooling where sfc heat in the form of longwave thermal radiation should freely escape into space. Nights are also getting longer, supporting this effect. Model guidance generally agrees on AM lows dropping into the 0-10 degree range for most, and potentially below zero near Island Park and in normally colder spots such as the Stanley and Copper Basins, with no significant outliers. While a few of these spots could even "overperform" the forecast, saw no reason to deviate from the generally skillful NBM guidance. Lows will still be cold Tue/Wed AMs, yet slightly moderating each day with strong nocturnal inversions and temps easily 10 degrees warmer above 5,500-6,000 feet compared to valleys. We encourage everyone to prepare for the cold by winterizing homes, water pipes, and lawns by Sat, bundling up before heading out each morning (especially kids), and remembering to keep pets warm and protected. Meanwhile, high temps will also gradually warm, generally topping out in the 30s Mon, 40s Tue, and 40s/50s Wed/Thurs (finally back to near climatological norms) as broad high pressure ridging tries to build east into the Great Basin and the cold northernly flow flatters/transitions more W/NW. Again, model agreement looks good on these trends, and forecast confidence is high. We're starting to see indications (especially off the GFS/ECMWF) of our next low pressure shortwave trough approaching ID by late Fri, but expect dry conditions and light winds through that time. - KSmith && .AVIATION...Today will be the calm before the next storm, featuring VFR cigs/vsbys, dry conditions, and lighter winds compared to most days over this past week. Just a slight diurnal increase is featured in the TAFs this afternoon based on our usual preferred MAV/MET/HRRR suite, with a normal SE flow (no sfc crosswind) at KSUN. We start to introduce thickening VFR cloud cover and precip to the various terminals after sunset this eve as our long-advertised weekend winter storm system arrives, with timing based on the high-res HREF ensemble consensus. Winds are expected to increase over the course of the night tonight as well, setting us up for a breezy Sat across SE Idaho. Winds will be very strong aloft, but an early glance at soundings suggests enough mixing to the sfc should occur to keep us shy of formal LLWS criteria. Cigs in particular may eventually reach at least MVFR Sat AM, especially KIDA/KDIJ, and any snow showers could drop vsbys into this category as well, especially following the cold frontal passage Sat afternoon/eve. KDIJ could see IFR vsbys in snowfall. Thus, expect a more difficult/impactful day for aviation Sat. Stay tuned. - KSmith && .FIRE WEATHER...A dry and cool WNW flow aloft will persist across the region today as the next upstream storm system shears SE along the Canadian coast. As this storm works into southern British Columbia/Alberta late this afternoon and then across Montana Saturday, attending precipitation will overspread SE Idaho and continue through at least Saturday evening before tapering off Sunday as a much drier and colder NNE flow overspreads SE Idaho in the wake of the exiting system. It looks like we could see 2 to 5 inches of accumulating snow across the central mountains and 4 to 10 inches across the eastern mountains from Island Park south to Georgetown. Record or near record cold temperatures are expected Sunday through Tuesday morning before we see a move back toward seasonable temperatures over the latter half of the week. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory late tonight through Saturday evening IDZ063>066. Wind Advisory Saturday afternoon through Saturday evening IDZ055-057- 058. Lake Wind Advisory from 9 AM MDT through 8 PM MDT Saturday IDZ054. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:29 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 11 hr |
| Oct 23, 2:34 AM MDT | Winter Weather Advisory | PIH | Bear Lake, Bonneville, Caribou, Clark, Fremont, Madison and 1 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.